Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just Started Atripla
Feb 7, 2007

Dr. Robert, I have read most of your comments on here, and I must say, you are so geniuine and honest with us, and it is appreciated. I test postive August 05, 435 23% 8,210, next labs were 11/05 395 21% 56,000, Feb 06, 396 19%, 166,000 May o6 326, 19% 36,000, Sept 06 339, 21%, 21,000, Jan 07 299, 21%, 41,000. All with no treatment reccommended. Late January 07, I was diagnosed with Shingles and after a weeks treatment with Valtrex, they are gone with little discomfort remaining. I went to my Dr, and asked to start treatment to avoid subcoming to all of these infections. I started Atripla today and of course I am nervous as hell, but hope for the best. Will this medicine give me the dreaded hump, and sunkin in cheekbones? Do patients typically do well with this as their startup treatment?

Response from Dr. Frascino

Hello,

Whenever possible, I prefer to get a resistance test (genotype) before beginning a HAART (highly active antiretroviral therapy) to ascertain if the person's viral strain is resistant to any HIV medications. Assuming you are not resistant to efavirenz, emtricitabine or tenofovir (the three component drugs in Atripla), this regimen has a very good change of being extremely effective, very convenient and quite well tolerated. The "dreaded hump and sunken in cheekbones" you refer to are related to lipodystrophy. The dorsal-cervical hump ("buffalo hump") is related to lipohypertrophy the abnormal deposition of fat between the shoulder blades. The sunken-in cheeks are due to lipoatrophy abnormal fat loss seen frequently in the face, buttocks and extremities. We are still unraveling the various causes of these conditions and trying to develop treatments to correct these deformities. What we've learned so far is that thymidine analogue drugs, such as D4T and AZT, are associated with lipoatrophy. Your Atripla regimen does not contain any drugs in this class. You can learn much more about lipoatrophy by reviewing the information in The Body's "Lipoatrophy Resource Center," which can be easily accessed on The Body's homepage under "Quick Links."

Finally, "do patients typically do well with this as their start-up treatment?" Yes! They do!

Good luck! I'm here if you need me.

Dr. Bob



Previous
You are in my thoughts Dr. Bob
Next
Worried Sailor.....Please Doctor Bob Your All I've Got

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement